To report a case of afatinib-related bilateral ulcerative keratitis.
An 85-year-old female patient on treatment with afatinib for non–small-cell lung carcinoma presented with progressive redness, pain, and decreased vision in both eyes. Four weeks before the onset of symptoms, afatinib therapy had been commenced at a dose of 40 mg, once daily. Clinical examination, OCT imaging, photographs, and corneal scrapes were completed at presentation. Afatinib was discontinued. Topical and oral therapy were commenced to treat ulcerative keratitis with close monitoring for signs of progression or corneal perforation.
Significant stromal thinning was detected in the inferior cornea of both eyes with an overlying epithelial defect and no infiltrate. No organisms were identified from the corneal scrapes. The patient responded well to treatment, and her vision returned to baseline 4 months after presentation.
To the best of our knowledge, this is the first case in the literature that reports afatinib-related ulcerative keratitis. Careful monitoring for signs of ocular adverse events is recommended during treatment with afatinib for non–small-cell lung carcinoma.
*Corneoplastic Unit and Eye Bank, Queen Victoria Hospital, NHS Trust, East Grinstead, West Sussex, United Kingdom;
†Department of Ophthalmology, Faculty of Medical and Health Sciences, University of Auckland, Auckland, New Zealand; and
‡The Research Institute of Ophthalmology, Cairo, Egypt.
Correspondence: James McKelvie, MBChB, PhD, FRANZCO, Department of Ophthalmology, University of Auckland, Private Bag 92019, Victoria Street West, Auckland 1142, New Zealand (e-mail: email@example.com).
The authors have no funding or conflicts of interest to disclose.
Received August 14, 2018
Accepted September 26, 2018